Oklahoma, 2003

Flash Flood and Damaging Winds in Oklahoma, June 25, 2003

June 25, 2003 · NWS OUN · 4 events in 2 counties and zones

2 thunderstorm wind, 1 flash flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 25, 2:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 2:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED JUN 25 2003

VERY ACTIVE EVENING AND OVERNIGHT EXPECTED ACROSS THE AREA AS A
STRONG COLD FRONT...FOR LATE JUNE...MARCHES ACROSS THE AREA. STORMS
ALREADY ALONG THE FRONT TO OUR NORTH ACROSS KS ARE EXPECTED TO
DEVELOP SOUTH ALONG THE FRONT LATE THIS AFTN AND EVENING.
POSSIBILITY WILL EXIST FOR SEVERE WX WITH HAIL AND WIND BEING
INITIAL THREAT EARLY AS STORMS MAY REMAIN MORE DISCRETE. HOWEVER
STORMS SHOULD QUICKLY LINE OUT AND BECOME MORE OF A WIND AND HEAVY
RAIN THREAT OVERNIGHT...AS SQUALL LINE DEVELOPS AND MOVES THROUGH
THE STATE. ALTHOUGH STORMS WILL LIKELY PRODUCE HEAVY RAIN AND SOME
FLASH FLOODING IS POSSIBLE ACTIVITY SHOULD CONT TO BE PROGRESSIVE
ENOUGH TO LIMIT OVERALL FLOODING POTENTIAL. FRONT SHOULD CLEAR MOST
OF AREA BY 12Z WITH GFS BEING QUICKER THAT ETA WITH BOTH FRONTAL
POSITION AND BACK EDGE OF PRECIP. WILL FOLLOW GFS TIMING...BUT WILL
KEEP SOME POPS GOING ACROSS AREA THROUGH TOMORROW MORNING BEFORE
LIMITING CHANCES TO THE FAR SOUTH BY TOMORROW AFTN AS STRONG
SUBSIDENCE DEVELOPS ACROSS AREA IN WAKE OF SYSTEM. OTHERWISE LOOKS
LIKE MUCH MORE PLEASANT WX TO FINISH OUT THE WEEK WITH DRIER AND
COOLER TEMPS THROUGH SAT.

MODELS SHOW RETURN FLOW DEVELOPING BY SAT WITH TROUGH DEVELOPING IN
HIGH PLAINS BY SUN AND MID LEVEL WAVE MOVING THROUGH. FOR NOW WILL
KEEP FORECAST DRY AS MUCH OF ACTIVITY LOOKS TO REMAIN TO OUR NORTH
AND WEST. OTHERWISE REMAINDER OF FORECAST LOOKS DRY WITH TEMPS
WARMING ONCE AGAIN INTO THE 90S BY SUN.

FCSTID =30
OKC   92   61   80   58  / 100  30   0   0
HBR   93   61   79   58  /  80  30   0   0
SPS   95   66   82   60  /  90  50   0   0
GAG   85   54   77   54  /  40  20   0   0
PNC   90   57   79   56  /  80  20   0   0
DUA   93   68   84   59  /  80  70   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 25, 10:58 AM CST, 5 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALONG AND SOUTH OF A LINE FROM CHEROKEE...TO CHEYENNE.

TIMING...
ACROSS NORTHERN OKLAHOMA...THE MOST LIKELY TIME IS AFTER 4 PM. ACROSS
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...THE MOST LIKELY TIME
IS FROM LATE EVENING THROUGH TONIGHT.

IMPACTS...
WIND GUSTS TO 70 MPH WILL BE THE MOST LIKELY SEVERE WEATHER
THREAT...HOWEVER HAIL TO THE SIZE OF GOLF BALLS...WILL BE POSSIBLE
DURING THE LATE AFTERNOON AND EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER AFTER 4 PM.

DISCUSSION...
A STRONG COLD FRONT FOR EARLY SUMMER WAS LOCATED ACROSS NORTHWEST
OKLAHOMA AT MIDDAY. BY LATE AFTERNOON...THE FRONT IS EXPECTED TO
MOVE TO NEAR THE NORTHERN EDGE OF THE SLIGHT RISK AREA. ADDITIONAL
HEATING AND DESTABILIZATION...ALONG WITH A WEAKENING CAPPING
INVERSION...ARE EXPECTED TO RESULT IN THUNDERSTORMS EXPANDING
SOUTHWARD FROM KANSAS ALONG THE FRONT...DURING THE MID AND LATE
AFTERNOON. BY LATE IN THE DAY...THE FRONT WILL ACCELERATE
SOUTHWARD...ALLOWING THESE THUNDERSTORMS TO FORM INTO A SQUALL
LINE...THAT WILL THEN MOVE SOUTHWARD OVERNIGHT.

INITIAL THUNDERSTORM DEVELOPMENT OVER NORTHERN OKLAHOMA...WILL BE
ACCOMPANIED BY THE MOST FAVORABLE VERTICAL WIND SHEAR FOR ORGANIZED
SEVERE WEATHER...SUPPORTING THE RISK OF LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS. LATER IN THE PERIOD...AS THUNDERSTORMS MOVE
AWAY FROM THE MOST FAVORABLE VERTICAL WIND PROFILE...THE HAIL THREAT
WILL DIMINISH...BUT THE THREAT FOR DAMAGING STRAIGHT LINE WINDS WILL
CONTINUE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
DUE TO MODERATE TO HIGH INSTABILITY...AND A VERY MOIST
AIRMASS...THUNDERSTORMS THAT DEVELOP WILL LIKELY BE ACCOMPANIED BY
LOCALLY HEAVY RAIN. RAINFALL RATES OF 2...TO POSSIBLY 3 INCHES PER
HOUR...WILL BE POSSIBLE...THAT MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER IN SOUTHEAST OKLAHOMA AND ADJACENT PARTS OF
NORTH TEXAS THURSDAY MORNING NEAR THE COLD FRONT.

OTHER HAZARDOUS WEATHER...
NONE.

JAMES

In the hours before

Special weather statement, Jun 25, 3:01 PM CST, 1 hour 9 minutes before
OKZ007-008-011>013-252115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY...
MAJOR AND NOBLE COUNTIES.

A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS WAS LOCATED FROM 5 MILES
NORTHWEST OF BRAMAN TO DRUMMOND AT 401 PM CDT...MOVING EAST AT 15
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD...GRANT...KAY...MAJOR AND NOBLE COUNTIES...
INCLUDING THE CITIES OF ENID AND PONCA CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 25, 3:04 PM CST, 1 hour 6 minutes before
TXZ084-087-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 21 MILES WEST OF BENJAMIN AT 404 PM
CDT...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 25, 3:28 PM CST, 42 minutes before
OKZ037-038-044-252145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON AND
TILLMAN COUNTIES.

STRONG THUNDERSTORMS WERE STRENGTHENING FROM NEAR FREDERICK... TO
NEAR LAWTON... MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN COMANCHE...COTTON AND TILLMAN COUNTIES...INCLUDING THE CITY
OF LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 25, 3:40 PM CST, 30 minutes before
OKZ008-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF NEWKIRK AT 440 PM
CDT...MOVING EAST AT 20 MPH.

PEOPLE IN KAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 25, 4:04 PM CST, 6 minutes before
OKZ035>038-044-TXZ083>088-252220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...COMANCHE...
COTTON...FOARD...HARDEMAN...JACKSON...KIOWA...KNOX...TILLMAN...
WICHITA AND WILBARGER COUNTIES.

A LARGE CLUSTER OF STRONG THUNDERSTORMS CONTINUED TO AFFECT LOCALES
FROM MEDICINE PARK AND GERONIMO... TO LAWTON... FREDERICK...
QUANAH... CROWELL AND GILLILAND.  THESE STORMS WERE MOVING SLOWLY
EAST AT AROUIND 15 MPH.

THE MAIN THREATS FROM THESE STROMS WILL BE NEARLY CONTINUOUS
LIGHTNING AND TORRENTIAL DOWNPOURS.  RAINFALL RATES APPROACHING 4
INCHES PER HOUR ARE LIKELY FOR SHORT PERIODS OF TIME UNDER THE
STRONGEST STORMS... WHICH IS LIKELY TO RESULT IN LOCAL FLOODING...
ESPECIALLY IN AND AROUND LAWTON. SMALL HAIL AND WIND GUSTS UP TO 40
MPH ARE ALSO LIKELY.

PERSONS IN THESE AREAS SHOULD REMAIN ALERT TO WEATHER CONDITIONS AND
POSSIBLE WARNINGS THROUGH AT LEAST 6 PM.

 MILLER
Special weather statement, Jun 25, 4:08 PM CST, 2 minutes before
OKZ007-012-013-252230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT AND NOBLE
COUNTIES.

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF GARFIELD AND
EASTERN GRANT COUNTIES...FROM NEAR DEER CREEK AND RENFROW...
SOUTHWARD TO BILLINGS AND ENID. THESE THUNDERSTORMS WILL CONTINUE TO
EXPAND IN AREAL COVERAGE AND INTENSITY THROUGH EARLY EVENING...WITH A
FEW OF THESE STORMS BECOMING SEVERE. HEAVY RAIN IS ALSO LIKELY.

LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 85 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Kay

When
June 25, 4:10 PM CST
Where
Kay County, 6 mi ENE of Blackwell
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
36.833, -97.183

Strong winds caused minor roof and house siding damage. A garage door was also blown away.

Thunderstorm Wind, Kay

When
June 25, 4:15 PM CST
Where
Kay County, Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.883, -97.050

Flash Flood, Comanche

When
June 25, 4:20 PM CST to 6:15 PM CST
Where
Comanche County, Lawton
Reported by
NEWSPAPER
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Torrential rains in Lawton produced flash flooding during the evening hours. Motorists became stranded in parking lots and on some streets after floodwaters rose up to 4.5 feet deep in some areas.

Heavy Rain, Kay

When
June 25, 4:50 PM CST to 6:45 PM CST
Where
Kay County, Ponca City
Reported by
NEWSPAPER
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Rainfall amounts of 2 to 3.5 inches were received over eastern Kay County including the Ponca City area. The subsequent urban flooding covered many streets and stalled multiple vehicles in Ponca City. Motorists at two locations in Ponca City were stranded by floodwaters and were rescued by emergency personnel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362756, 5362757, 5362759, 5362758.